English
 
User Manual Privacy Policy Disclaimer Contact us
  Advanced SearchBrowse

Item

ITEM ACTIONSEXPORT

Released

Journal Article

Self-gravitating fluid shells and their non-spherical oscillations in Newtonian theory

MPS-Authors
/persons/resource/persons227077

Bicak,  Jiri
AEI-Golm, MPI for Gravitational Physics, Max Planck Society;

Schmidt,  Bernd G.
AEI-Golm, MPI for Gravitational Physics, Max Planck Society;

External Ressource
No external resources are shared
Fulltext (public)
There are no public fulltexts stored in PuRe
Supplementary Material (public)
There is no public supplementary material available
Citation

Bicak, J., & Schmidt, B. G. (1999). Self-gravitating fluid shells and their non-spherical oscillations in Newtonian theory. Astrophysical Journal, 521(2), 708-717.


Cite as: http://hdl.handle.net/11858/00-001M-0000-0013-5882-8
Abstract
We summarize the general formalism describing surface Ñows in three-dimensional space in a form which is suitable for various astrophysical applications. We then apply the formalism to the analysis of nonradial perturbations of self-gravitating spherical Ñuid shells. Spherically symmetric gravitating shells (or bubbles) have been used in numerous model problems especially in general relativity and cosmology. A radially oscillating shell was recently suggested as a model for a variable cosmic object. Within Newtonian gravity we show that self-gravitating static Ñuid shells are unstable with respect to linear nonradial perturbations. Only shells (bubbles) with a negative mass (or with a charge the repulsion of which is compensated by a tension) are stable.